Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Mirtazapine??? Mood

After a week and two days of stopping fluoxetine after 5 weeks and starting straight on mirtazapine my mood is really low and snapping at everything and feel rubbish, I can burst out and cry at absolutely anything and come dinner time everyday I have this heavy feeling behind my nose it that means anything to anyone, I've got the shakes have hot sweats and feel sleepy(zombie) all day until tea time where I feel a little human again and then a few hours later I know I'm ready to take the mirtazapine and sleep again until the next day where I feel it's the next day of being rubbish, do I need to give the mirtazapine time and the side effects will pass and I'll feel good or is it the withdrawal from fluoxetine and the mirtazapine trying to get in my system and over ride the fluoxetine and I will feel better when I'm at a steady dose of mirtazapine. Effexor (venlafaxine and fluoxetine both worked first time round but both on 2nd time didn't, what am I best off on an ssri or snri for everyday stress and anxiety for sleep that needs to be controlled with meds any ideas of what's best to have if anyone has been in a similar situation before really don't know what to do now x thank you for reading
10 Responses
Avatar universal
Hi, i have been on Mirtazapine for 12 weeks now and still feel rubbish,
I don't say it is not going to work for you, give it some time, but if you don't feel better after 4 weeks, then you have to change again. I still take it because it helps with sleep, have you ever taken 5- HTP, it delivers serotonin to the brain,, it supposed to be like an SSRI, but no side effects. It should help with
the withdrawal from fluoxetine  as well.
Avatar universal
Be careful with the above advice.  Never take 5-HTP if you're in withdrawal -- it will make it worse assuming it ends up creating a more efficient flow of fresh serotonin.  After all, it's your brain adapting to using serotonin naturally again that is the cause of withdrawal, you don't want to do anything to make that harder.  Also, 5-HTP, as with any substance, can have side effects.  And you shouldn't mix 5-HTP with an ssri or snri or with Remeron, as all to a lesser or greater extent target serotonin.  You don't want an overload.  As for which is better for anxiety, usually it's an ssri rather than an snri, as snri targets norepinephrine as well as serotonin, and norepinephrine is basically adrenalin.  It can make non-anxious people anxious.  Yet, some people do get relief from it, and that's probably because more of us have a depression problem as well as anxiety than is acknowledged.  Remeron has had some strong champions on this site; it's main problem for most is weight gain, which can be uncontrollable.  It's also not uncommon or an antidepressant not to work so easily the second or third time around -- it often takes a larger dose.  This is especially true with the really hard ones to stop taking, as they for some reason have stronger affinities to neurotransmitter receptors (and sometimes choline), which definitely includes Paxil and might include Effexor, s these are the two most complained about when trying to quit a med.  You've written a lot about this med difficulty you're having, and you're now in one of the disputed areas of prescribing -- many believe you should quit a medication successfully and complete any withdrawals before starting a new med so you can tell the difference between what is withdrawal and what are side effects of the new med.  Remember that side effects start before effects do.  Others believe in tapering from one drug to another.  I'm in the quit completely camp, for the reasons mentioned and also some people will have a really hard time quitting a med and the only remedy for this in prolonged withdrawal situations is to go back on the same med and taper off more slowly.  You can't do this if you've been put on a new med.  Prozac is reputed to have fewer withdrawal effects, but this may be because of underreporting due to its longer half life in the body -- it may be that withdrawal happens later and therefore isn't attributed to withdrawal.    
Avatar universal
Hi, there, this is interesting, i thought that 5-HTP helps with withdrawal for the very reason that it creates more fresh serotonin, so it compensates for the loss of serotonin in withdrawal. I read it in a book: The Mood Cure from Julia Ross.
She helped many people to have save withdrawal.
Can you, please explain your hypothesis, if you don't mind, i am very interested. Why the flow of fresh serotonin is a problem, i thought it would help, i am all confused now. Thanks
Avatar universal
First, people do have different reaction.  Second, 5-HTP will only create additional serotonin if the body believes it needs it.  Third, when you quit a serotonin targeting antidepressant, the withdrawal is in part receptors waking up that have gone dormant because the drug was directing the serotonin to other sites and the brain felt they weren't necessary.  When they start waking up, it's hard for the brain to regain normal functionality, so why would more serotonin be a good idea when the brain isn't handling the normal amount it's already making?  Fourth, a common side effect of 5-HTP is increased anxiety for some people just as it is with antidepressants.  So why experiment on yourself?  Now, once you've quit your meds and want to try natural medicine, 5-HTP is a good one to experiment with, but I wouldn't do it while in withdrawal.  I think you've got to understand, all the serotonin a naturally working brain is producing is fresh -- the brain breaks down used serotonin and makes more.  It prefers fresh.  You don't need 5-HTP to do that, you use it to make more.  Antidepressants block the breakdown of the serotonin and use used serotonin for a long time in targeted receptors.  The withdrawal problems is one of the brain trying to re-adapt to using fresh serotonin and all the receptors.  It's hard for the brain to do this.  Added stress even from a natural source might make it worse.  But some will probably benefit, it's a crap shoot when it comes to medication whether natural or artificial.  I just prefer playing it safe and not adding stress to the brain.  
Avatar universal
Yes, i never understood the withdrawal symptoms, some people get them others not at all, obviously every brain is different. I thought when you stop taking medication the brain starts metabolism of serotonin once again and that brings temporary imbalance until adjusts to the normal function.
It makes sense to take 5-HTP to compensate for the 5-HT you start to loose  in the receptors, but you have a different view and to be honest i don't know what really happens in the brain, don't think that even doctors really know.
Avatar universal
Again, you're misunderstanding how antidepressants work.  This is common, because Eli Lilly, way back when Prozac first came out, and its affiliated psychiatrists claimed that the problem with depression was a lack of serotonin and the drug made more.  But that's false -- the drugs don't make any more.  They just prevent its breakdown and that allows it to linger longer in targeted receptors.  So the brain never stops metabolism of serotonin -- if it did there wouldn't be any serotonin in the brain as antidepressants don't make any, they just redirect how the brain uses it.  So there's no loss of HT to compensate for.  It's always been there in the same amount.  What needs compensating for is the different way the brain was using it.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?